New Mexico, 2018

Flash Flood and Hail in New Mexico, May 23, 2018

May 23, 2018 · NWS MAF · 7 events in 2 counties and zones

Very good low-level moisture and instability were in place as well as upslope winds along the higher terrain. The limiting factor in storm development was weak wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Very good low-level moisture and instability were in place as well as upslope winds along the higher terrain. The limiting factor in storm development was weak wind shear. Nevertheless, these conditions resulted in storms developing in West Texas and southeast New Mexico with strong winds, large hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:17 PM MST, 14 minutes earlier.

Area forecast discussion, May 23, 1:17 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
317 PM CDT Wed May 23 2018

.UPDATE...Severe Thunderstorm Watch #118 has been issued for
Southeast New Mexico and Far West Texas thru 03Z.

&&

.PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/

DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or
extremely hot weather than this weekend and next week is for you.

Have a strong storm over the Davis Mtns at this time. Some more
storms are starting to form over the Guadalupe Mtns. These storms
will continue to increase in coverage and intensity this
aftn/evening over SE NM and West Texas as moisture is banked
against the mtns in combination with intense heating and upslope
flow. These storms will (should) dissipate before reaching the
central PB tonight since they will be moving into the ridge and BL
stabilization. Have followed the 12Z NAM NEST since it seems to
have a good handle on the pattern. Storms could have gusty
winds...large hail...and very heavy rains. Even though CAPE's will
be in excess of 3000 J with little CIN in SE New Mexico and West
Texas the limiting factor will be weak vertical shear.

Storms will be on the decrease late tonight then dry weather is
expected thru the weekend as ridging builds over the southern
Plains. With the H85 ridge edging closer and the the low level
moisture mixing temps will rise to record levels over the weekend.
Expect temps 100-105 over the PB...around 105 in the Trans
Pecos...and 110+ possible over the Rio Grande. Temps will be
similar on Monday.

Ridging will remain entrenched over the southern Plains next week.
Have kept the CWA mainly dry...but there could be enough moisture
trapped under the ridge combined with intense heating for an
isolated storm. But the main story will be the extremely hot
temperatures. With H85 temps exceeding 30C...and as hot as 34C
from Tue thru Thursday it's possible we can break the all-time
high temperature record for the month of May at Midland Intl Air
and Space Port (the current all-time record for May at MAF is 108
degrees set in 1989 and 2000). For now...have high temps Tue and
Wed around 105 in the PB...up to 110 in the Trans Pecos...and up
to 115 along the Rio Grande. It's entirely possible that high
temps could be as much as five degrees hotter than the current
forecast.

The temperatures next week will be dangerously hot. Remember to
wear loose clothing and drink plenty of water (stay away from
caffeine and alcohol since that will dehydrate you). Do not leave
children...the elderly...and pets unattended in vehicles! Remember
to stay hydrated!

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  93  72  98 /  10   0  10  10
Carlsbad                       63  92  67  99 /  40  10  10   0
Dryden                         70  94  72  97 /  20   0  10  10
Fort Stockton                  67  92  70  98 /  40  10  10  10
Guadalupe Pass                 62  85  68  90 /  30  10  10   0
Hobbs                          62  91  65  96 /  40   0  10   0
Marfa                          60  87  63  91 /  30  30  10  10
Midland Intl Airport           69  93  71  98 /  10   0   0   0
Odessa                         68  93  71  98 /  20   0   0   0
Wink                           68  94  70 100 /  40   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/33
Hazardous weather outlook, May 23, 11:18 AM MST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Wed May 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening mainly across
southeast New Mexico southward to the Guadalupe and Davis Mountains.
A few storms will also be possible across the far western and
northwestern Permian Basin south to the Big Bend area. Storms could
become strong with a few severe, large hail, damaging winds, and
locally heavy rain being the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms, some strong, are possible Thursday mainly in the
Davis Mountains area. Strong winds and heavy rain will be the main
threats. A few storms will possible on Friday across the eastern
areas.

The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 23, 11:29 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 PM CDT WED MAY 23 2018

TXZ058-074-231915-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
129 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Kent, moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Reeves
and northeastern Jeff Davis Counties.

This includes the following highways...
 Interstate 10 between mile markers 186 and 194.
 Interstate 20 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 10410 3091 10424 3113 10405 3090 10376
TIME...MOT...LOC 1828Z 226DEG 6KT 3090 10411

24
Special weather statement, May 23, 12:17 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT WED MAY 23 2018

TXZ074-232000-
Davis/Apache Mountains Area TX-
217 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm 15 miles southeast of Kent, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kent and Buffalo Trail Scout Camp.

This includes Interstate 10 between mile markers 170 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10422 3090 10379 3088 10376 3073 10401
      3104 10436
TIME...MOT...LOC 1916Z 289DEG 5KT 3089 10407

24
Special weather statement, May 23, 12:43 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT WED MAY 23 2018

TXZ057-058-074-232030-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
243 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kent, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Reeves
and east central Culberson Counties.

This includes Interstate 10 between mile markers 164 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3116 10408 3101 10440 3136 10460 3151 10418
TIME...MOT...LOC 1943Z 170DEG 17KT 3119 10428

24
Special weather statement, May 23, 12:44 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
144 PM MDT WED MAY 23 2018

NMZ027-028-232030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
144 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Carlsbad Caverns National Park, or 26 miles north
of Pine Springs, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3242 10477 3249 10454 3227 10436 3208 10455
      3205 10468 3208 10477 3225 10485 3231 10485
TIME...MOT...LOC 1943Z 241DEG 7KT 3227 10468

67
Local storm report, May 23, 12:59 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
259 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     CARLSBAD                32.40N 104.24W
05/22/2018                   Eddy               NM   PUBLIC

            TIN ROOF ON TOP OF SEARS STORE IN CARLSBAD WAS RIPPED
            APART BY THUNDERSTORM WIND GUSTS.

&&

MATT.SALERNO

The radar

The Holloman AFB radar (KHDX), 160 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
May 23, 1:31 PM MST to 1:36 PM MST
Where
Eddy County, 7 mi NNE of Queen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.294, -104.684

Hail, Eddy

When
May 23, 2:05 PM MST to 2:10 PM MST
Where
Eddy County, Queen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.200, -104.730

Hail, Eddy

When
May 23, 2:34 PM MST to 2:39 PM MST
Where
Eddy County, 6 mi WSW of Whites City
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
32.137, -104.465

Flash Flood, Eddy

When
May 23, 4:00 PM MST to 4:44 PM MST
Where
Eddy County, 1.81 mi E of Queen to 1.72 mi ENE of Queen
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.203, -104.699

Heavy rain fell across Eddy County and produced flash flooding near Queen. Two feet of water was flowing over State Highway 137 at Rocky Arroyo. No damage was reported.

Hail, Lea

When
May 23, 4:37 PM MST to 4:42 PM MST
Where
Lea County, Buckeye
Measured
0.88 in hail
Reported by
Public
Coordinates
32.780, -103.480

Hail, Lea

When
May 23, 5:08 PM MST to 5:13 PM MST
Where
Lea County, Monument
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.620, -103.270

Thunderstorm Wind, Lea

When
May 23, 5:15 PM MST
Where
Lea County, 2 mi WSW of Hobbs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.689, -103.162

A thunderstorm moved across Lea County and produced a 58 mph wind gust near Hobbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749753, 749758, 749762, 750345, 750349, 750350, 750351.